Hair Loss After Stopping Birth Control
Coming off the pill and then noticing more hair in your brush a few months later is common. It's usually temporary, and knowing the timeline helps a lot.
Why it happens
Stopping birth control pills is one of the triggers the American Academy of Dermatology lists for telogen effluvium, a temporary wave of shedding. The drop in hormones after stopping can push more hairs into their resting phase at once.
When it starts and how long it lasts
Shedding typically shows up around three months after stopping, because of how the hair cycle works (why shedding shows up months later). The AAD notes that as the body readjusts, shedding usually slows and hair often regains its fullness within 6 to 9 months.
When it might be something else
- Shedding that continues well past six months
- A part that's clearly widening, which can point to female pattern hair loss being unmasked
- Other symptoms like irregular periods, acne or unwanted facial hair, which are worth raising with your doctor
What helps while it settles
- Be gentle with your hair: loose styles, less heat.
- Eat enough protein and iron-rich foods, and ask about a ferritin test.
- Track progress with monthly photos so you can see it settling.
- Support your hair through the cycle. Firmora Women's Daily Supplement is designed for hair through hormonal change. If you're trying to conceive, talk to your doctor first; we don't recommend Firmora during pregnancy.
Questions women ask
Is hair loss after stopping the pill permanent?
Usually not. Shedding from a hormone change is typically temporary and hair grows back.
How long does it last?
Most women see it settle within 6 to 9 months. If it lasts longer, see a doctor.
Can I take Firmora if I'm trying to get pregnant?
Please talk to your doctor first. We don't recommend Firmora during pregnancy.
This article is for general information and isn't medical advice. Firmora is a dietary supplement and is not intended to diagnose, treat, cure or prevent any disease. If you're worried about hair loss, see a doctor or dermatologist.